Eszopiclone-induced psychosis

| October 7, 2012 | 0 Comments

Vithyalakshmi Selvaraj, MD; Mona Skaf, RPh; Ashish Sharma, MD; Umer Farooq, MD; Frederick Petty, MD, PhD
Dr. Selvaraj is from Creighton University Medical Center; Drs. Sharma and Farooq are from the Department of Psychiatry, University of Nebraska Medical Center, Omaha, Nebraska; Ms. Skaf is from Florida Hospital, Orlando, Florida; and Dr. Petty is Associate Chief, Mental Health and Behavioral Science Department, VA Nebraska, Western Iowa Health Care System, and Professor and Vice Chair for Research, Department of Psychiatry, Creighton University, Omaha, Nebraska.

Innov Clin Neurosci. 2012;9(10):10–12

Eszopiclone, a nonbenzodiazepine hypnotic, is approved by the United States Food and Drug Administration (FDA) for the treatment of insomnia. We report a case of new onset psychosis after initiation of treatment with eszopiclone. To the best of our knowledge, no cases of eszopiclone-induced psychosis have been reported.

Case report. Mr. R, a 64-year-old Caucasian man with a 14-year history of major depressive disorder had insomnia that had not responded to treatment with temazepam, trazodone, quetiapine, and zolpidem over the past 10 years. He was started on eszopiclone 1mg. When he was seen for one-month follow up, he complained of anxiety and believed that his friend was exploiting him. His sleeping became erratic, and the eszopiclone was increased to 2mg. When he was seen three months later, he complained of unpredictable mood swings and poor sleep. At this time, he developed hallucinations in the form of seeing bugs on his body that he believed came from a trash can in his kitchen. However, he did not describe these symptoms to his providers initially. Eszopiclone was increased to 3mg at that time to treat his insomnia. Following this dose increase, he became convinced that his house was infested with bugs and complained to his land lord, contacted infestation control, sprayed his house multiple times, and set up traps all over his house. He was constantly seeing bugs crawling on his skin and in the house but neither the landlord nor the pest control was able to find any insects. The patient started complaining about “having bugs all over his skin,” and he showed signs of scratching his scalp, trunk, and arms. Formication was present for almost seven months. Delusional disorder, somatic type, was considered but when the patient stopped taking eszopiclone after seven months, his symptoms resolved within a week.
The patient denied past history of psychotic symptoms and family history of psychosis. He was an established patient in our facility. He had no documented prior history of psychosis as confirmed by family members, and no evidence of posttraumatic stress disorder or cognitive, anxiety, or bipolar symptoms.

The patient’s past medical history was significant for restless leg syndrome, cardiopulmonary disease, hypertension, low back pain, and gastroesophageal reflux disease. He was allergic to sulfa, bupropion, and hydrocodone. His medications were citalopram 40mg every morning, amlodipine 5 mg every morning, clonazepam 1.5mg at bed time, omeprazole 20mg twice daily, atenolol 25mg twice daily, fluconazole 100mg twice daily, lamotrigine 150mg daily, and simvastatin 40mg at bed time. There were no new medications added. Notably, he had not been treated with dopamine agonists.

When the eszopiclone was discontinued, his formication, visual hallucinations, and delusions resolved. The temporal relationship of the psychotic symptoms to the initiation of eszopiclone and the resolution of his psychosis with the discontinuation of eszopiclone supports our inference that the psychosis was induced by eszopiclone. The patient was not started on any other medication known to precipitate psychosis. He was not started on antipsychotic medication since he declined initiation of any new medication.

The use of Naranjo Adverse Drug Reaction Probability Scale suggests that psychosis was highly probable (score 7) with the use of eszopiclone in this patient.[1] The exact mechanism of action of eszopiclone is unknown. It is believed that eszopiclone interacts allosterically at the GABA-receptor complex domain. Clinicians should be aware of these rare adverse side effects while prescribing eszopiclone.

References:

1. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239–245.

Category: Anxiety Disorders, Letters to the Editor, Mood Disorders, Neurology, Past Articles, Psychiatry, Sleep Disorders

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.